Colorado, 2019Wildfire in Colorado, July 28, 2019
July 28, 2019 · NWS GJT · 1 event in 1 county or zone
A lightning strike ignited a wildfire about 11 miles south of Rifle.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike ignited a wildfire about 11 miles south of Rifle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 27, 10:37 PM MST, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 27, 10:37 PM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1137 PM MDT Sat Jul 27 2019
.UPDATE...
Issued at 929 PM MDT Sat Jul 27 2019
Update to expire the Flash Flood Watch at 9 pm. Some isolated
showers and thunderstorms are lingering behind the trough
producing outflow winds and pockets of light to moderate rain. The
threat for heavy rain has diminished and flash flooding is no
longer a concern. Storms are dying off to the south and north.
Expect the central corridor to continue as these storms are
driven by the outflow boundaries. Activity should end from west to
east through the evening with storms ending by midnight as they
exit the region.
&&
.SHORT TERM...(Tonight through Sunday night)
Issued at 141 PM MDT Sat Jul 27 2019
A trough will move through NW CO this evening providing the uplift
to fire thunderstorms over the northern mountains and plateaus. At
the same time drier airs is cutting into the area, so convection
should be limited to the higher terrain. There is only a slight
chance an outflow boundary ejecting from a storm may kick off
storms in the valleys.
Drier air will continue to move into the area which will
practically eliminate afternoon convection. High pressure will
build north and become centered over the Great Basin and southwest
U.S. by Sunday evening.
.LONG TERM...(Monday through Saturday)
Issued at 141 PM MDT Sat Jul 27 2019
On Monday the ridge will slide east over CO and become centered
over southern CO and northern NM Tuesday. Moisture will begin
increasing beneath this ridge and will rotate north along its
western periphery Tuesday afternoon and evening. It looks like
another monsoonal surge Tuesday night through Thursday with a good
moisture plume extending from Mexico north. The GFS shows the
moisture being cut off Friday and Saturday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1136 PM MDT Sat Jul 27 2019
Isolated showers and thunderstorms will linger through 09Z east of
a line from KGJT to KDRO. Brief heavy rain and gusty winds to
30kts will be possible in the vicinity of these showers. After
09Z, VFR pattern will resume with dry conditions expected through
Sunday night.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
UPDATE...MDA
SHORT TERM...CC
LONG TERM...CC
AVIATION...JDC
Hazardous weather outlook, Jul 27, 4:05 AM MST, 19 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
505 AM MDT Sat Jul 27 2019
COZ001>014-017>023-UTZ022>025-027>029-281200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
505 AM MDT Sat Jul 27 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered to numerous thunderstorms are expected over the
high country with the southern ranges favored. Lightning, heavy
rain and gusty outflow winds up to 40 MPH are the main threats
through late this evening. Localized flash flooding will be
possible near old burn scars and near steep terrain. Visit our
website at weather.gov/gjt for the latest information.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Monsoonal moisture will surge back over eastern Utah and western
Colorado by Wednesday, with showers and thunderstorms returning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
In the hours before
Special weather statement, Jul 27, 6:20 PM MST, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
720 PM MDT Sat Jul 27 2019
COZ008-010-280200-
Central Colorado River Basin CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
720 PM MDT Sat Jul 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EAGLE AND NORTHERN
PITKIN COUNTIES UNTIL 800 PM MDT...
At 719 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Basalt to near Carbondale.
Movement was southeast at 25 mph.
Half inch hail, winds in excess of 40 mph and brief heavy rain will
be possible with these storms.
Locations impacted include...
Aspen, Carbondale, Basalt, Snowmass, Snowmass Village, Meridith, El
Jebel, Woody Creek and Emma. This also includes the Lake Christine
Burn Scar.
This includes the following highways...
Colorado 82 between mile markers 12 and 42.
Colorado 133 between mile markers 58 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3935 10655 3909 10692 3933 10735 3951 10708
TIME...MOT...LOC 0119Z 292DEG 24KT 3947 10708 3934 10727
MDA
Special weather statement, Jul 27, 6:56 PM MST, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
756 PM MDT Sat Jul 27 2019
COZ003-006-007-009-017-UTZ027-280245-
Roan and Tavaputs Plateaus CO-Grand and Battlement Mesas CO-
Uncompahgre Plateau/Dallas Divide CO-Debeque to Silt Corridor CO-
Grand Valley CO-Arches/Grand Flat UT-
756 PM MDT Sat Jul 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MESA COUNTY UNTIL
845 PM MDT...
At 754 PM MDT, Doppler radar was tracking a strong thunderstorm gust
front along a line extending from 20 miles northwest of Grand
Junction to near Fruita to 32 miles west of Palisade. Movement was
east at 25 mph.
Wind gusts up to 45 mph will be possible with these storms.
Locations impacted include...
Grand Junction, Fruita, Palisade, De Beque, Loma, Cameo, Fruitvale,
Clifton, Orchard Mesa, Whitewater, Glade Park and Redlands.
This includes the following highways...
Interstate 70 in Colorado between mile markers 14 and 65.
U.S. Highway 50 in Colorado between mile markers 32 and 44.
Colorado 65 between mile markers 54 and 61.
Colorado 139 between mile markers 1 and 3.
Colorado 141 between mile markers 146 and 162.
LAT...LON 3937 10812 3917 10818 3899 10833 3886 10854
3900 10906 3911 10890 3921 10882 3937 10877
TIME...MOT...LOC 0154Z 281DEG 24KT 3935 10871 3920 10875 3910 10883
3904 10895
StearnsSpecial weather statement, Jul 27, 7:45 PM MST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
845 PM MDT Sat Jul 27 2019
COZ003-006-009-011-017-280330-
Roan and Tavaputs Plateaus CO-Grand and Battlement Mesas CO-
Uncompahgre Plateau/Dallas Divide CO-Grand Valley CO-
Central Gunnison and Uncompahgre River Basin CO-
845 PM MDT Sat Jul 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DELTA...WESTERN MESA
AND NORTH CENTRAL MONTROSE COUNTIES UNTIL 930 PM MDT...
At 844 PM MDT, Doppler radar was tracking a strong thunderstorm gust
front along a line extending from near Palisade to 10 miles south of
Grand Junction to 20 miles south of Fruita. Movement was southeast
at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Delta, Orchard City, Palisade, Escalante Forks, Clifton, Whitewater,
Fruitvale and Orchard Mesa.
This includes the following highways...
Interstate 70 in Colorado between mile markers 36 and 44.
U.S. Highway 50 in Colorado between mile markers 37 and 74.
Colorado 92 between mile markers 1 and 3.
Colorado 141 between mile markers 130 and 162.
LAT...LON 3892 10794 3863 10807 3849 10845 3887 10883
3897 10853 3920 10843
TIME...MOT...LOC 0244Z 313DEG 24KT 3910 10841 3894 10848 3887 10870
StearnsSpecial weather statement, Jul 27, 8:30 PM MST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
930 PM MDT Sat Jul 27 2019
COZ009-011-017-280400-
Grand and Battlement Mesas CO-Uncompahgre Plateau/Dallas Divide CO-
Central Gunnison and Uncompahgre River Basin CO-
930 PM MDT Sat Jul 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DELTA...SOUTH
CENTRAL MESA AND NORTH CENTRAL MONTROSE COUNTIES UNTIL 1000 PM MDT...
At 927 PM MDT, Doppler radar was tracking a strong thunderstorm gust
front along a line extending from 11 miles northwest of Orchard City
to 10 miles west of Delta to 23 miles north of Nucla. Movement was
southeast at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Delta, Orchard City, Olathe, Escalante Forks, Cory, Eckert and
Austin.
This includes the following highways...
U.S. Highway 50 in Colorado between mile markers 56 and 85.
Colorado 65 between mile markers 1 and 9.
Colorado 92 between mile markers 1 and 15.
LAT...LON 3880 10780 3850 10800 3832 10840 3862 10865
3877 10833 3901 10817
TIME...MOT...LOC 0327Z 316DEG 20KT 3890 10815 3872 10827 3861 10851
StearnsWildfire, Grand and Battlement Mesas
- When
- July 28, 12:00 AM MST to 11:59 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
The Middle Mamm Fire began at the end of July due to lightning about 11 miles south of Rifle and grew to 1,235 acres before it was contained in early November.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 28, 20191 death · 1 event
- Tornadoes in Minnesota, July 28, 2019$2.0 million · EF1 · 5 events
- Damaging Winds and Lightning Strike in New York, July 28, 20191 injured · $101,000 · 50 kt wind · 28 events
- Damaging Winds and Lightning Strike in New York, July 28 to 29, 20191 injured · $10,000 · 50 kt wind · 38 events
- Flash Flood and Damaging Winds in New York, July 28, 2019$31,000 · 59 kt wind · 8 events
- Tornado and Hail in North Dakota, July 28, 2019EF1 · 7 events
- Damaging Winds in Vermont, July 28, 2019$21,000 · 50 kt wind · 2 events
- Tornado and Hail in South Dakota, July 28, 20191.75 in hail · 11 events
- Hail and Damaging Winds in Michigan, July 28, 20191 in hail · 8 events
- Tornado and Hail in Nebraska, July 28, 2019EF0 · 5 events
- Hail and Damaging Winds in Maine, July 28, 20191 in hail · 4 events
- Heavy Rain in Iowa, July 28 to 29, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858655.